Date: Sunday, October 21, 2018
Session Type: ACR Poster Session A
Session Time: 9:00AM-11:00AM
Background/Purpose: To evaluate the prevalence and type of rheumatic immune-related adverse events (IRAEs) in patients receiving programmed cell death protein-1 (PD-1) inhibitors.
Methods: This is a single-center prospective observational study including all cancer patients receiving PD-1 inhibitors between January 2016 and January 2018. Patients who experienced new-onset rheumatic IRAEs were referred to the department of rheumatology by oncologists or hematologists for standardized clinical evaluation and management. Patients were remitted when they identified new clinically important symptoms during routine care or during a clinical trial. In general terms, only those with complications of moderate-severe intensity or unremitting were referred to us. Patients with mild and transient arthralgias that resolved with non-steroid anti-inflammatory drugs (NSAIDs) were not referred for evaluation (the incidence of arthralgia secondary to nivolumab in phase III trials ranges from 5 to 16%). The study only included cases in which there was a clear temporal relationship with the onset of treatment and they did not have any previous rheumatic disease that could explain the symptoms.
Results: During the period analyzed, we evaluated a total of 11 patients. No patient had pre-existing rheumatic or autoimmune disease. In this period, a total of 220 patients were treated with PD1 inhibitors in our center; therefore, the estimated minimum prevalence of rheumatic IRAEs related to these therapies in our population was 5%.
The rheumatic IRAEs evaluated included 5 cases of oligo- or polyarthritis, 1 with a polymialgia rheumatica-type syndrome, 2 cases of immunotherapy-induced sicca syndrome, 1 patient with a paraneoplastic acral vascular syndrome (the diagnosis was established after excluding other causes of blue digit syndrome) and 2 patients who presented symptomatic inflammatory myositis with fasciitis in lower extremities. These 2 patients developed abruptly the same clinical picture, characterized by symmetrical painful swelling of the lower limbs with a progressive induration and thickening of the skin and soft tissues. In both cases, the clinic was established acutely after the first doses of the anti-PD-1 immunotherapy. MRI in these patients demonstrated the presence of myositis and fasciitis involving the muscles of the thighs and legs. The temporal relationship and the rapid improvement of symptoms after withdrawal of the drug support a casual relationship, expanding the clinical spectrum of rheumatic IRAEs related with theses agents (fasciitis with myositis syndrome).
The median time to IRAE after anti-PD1 exposure was 8 weeks (range: 2–24). In 5 patients, immunotherapy was discontinued (due to the adverse effect in three and cancer progression in two).
In general terms the symptoms resolved completely with symptomatic treatment. Disease-modifying antirheumatic drugs were needed for 2 patients.
Conclusion: Rheumatic IRAEs should be kept in mind during the follow-up and evaluation of patients treated with PD-1 inhibitors. The concomitant development of symptomatic inflammatory myositis with fasciitis in lower extremities appears to be a new adverse effect of anti-PD-1 immunotherapy.
To cite this abstract in AMA style:Narváez FJ, Juárez P, Lluch J, Narvaez JA, Palmero R, Garcia del Muro X, Nolla JM, Domingo-Domenech E. Rheumatic Immune-Related Adverse Events in Patients on ANTI-PD-1 Inhibitors: Fasciitis with Myositis Syndrome As a New Rheumatic Complication of Immunotherapy [abstract]. Arthritis Rheumatol. 2018; 70 (suppl 10). https://acrabstracts.org/abstract/rheumatic-immune-related-adverse-events-in-patients-on-anti-pd-1-inhibitors-fasciitis-with-myositis-syndrome-as-a-new-rheumatic-complication-of-immunotherapy/. Accessed October 28, 2020.
« Back to 2018 ACR/ARHP Annual Meeting
ACR Meeting Abstracts - https://acrabstracts.org/abstract/rheumatic-immune-related-adverse-events-in-patients-on-anti-pd-1-inhibitors-fasciitis-with-myositis-syndrome-as-a-new-rheumatic-complication-of-immunotherapy/